Jump to content

Maybethistime: I want to be me again! Coming off Sertraline


Maybethistime

Recommended Posts

I'm 51yr old gay guy and lived with depression, low self-esteem, anxiety since childhood. It took me till I was 43 to finally 'break' and open up to my then partner, my GP, my friends and family. I was initially prescribed Fluoxetine, but this was changed to Sertraline. I have been taking sertraline since then, at 200mg daily since about 2011.

 

In 2013, my partner and I separated after 17yrs together, I lost my job and home. I haven't worked since. I have been in my own housing association home since Nov 2015.

 

Even at the maximum dose of sertraline, I have continued to suffer anxiety and panic attacks. I have been prescribed Propanolol to ease this, at a dose of 160mg slow-release for a period. At the moment I take 40mg up to 3 times daily. 

 

I have been frustrated by the amount of side effect symptoms that I attribute to the sertraline use: exhaustion, lack of emotions, sexual dysfunction, sleep disturbance, teeth grinding and jaw pain, appetite disruption, haemorrhoids. Most of all is my overwhelming feeling that I am being dehumanised, no longer able to function, have a relationship, make friends, have a job... Just want to be me again.

 

In consultation with my GP I started a tapering off of sertraline last Sept. I couldn't cope with the crippling anxiety and fatigue of withdrawal and I went back to the 200mg dose.

 

I started tapering again in may this year. I reduced by 25mg at 2week intervals and managed to get down to 100mg daily in 6weeks. I found the process manageable up till reaching 100mg when anxiety was worsening. But I kept on that dose till mid Sept when depression was worsening along with the anxiety. I saw this as a major warning that I wasn't managing. I've been taking 150mg for the last 4days and coping.

 

With the dark winter days returning I am resigned at the moment to postpone reducing sertraline until the spring. Meantime I found this forum and feel it will be helpful to connect with people in similar situations.

 

Edited by baroquep
White Space

7 years use of sertraline to maximum dose of 200mg daily. Attempted tapering off Sept-Nov 2016. Withdrawal side-effects too unmanageable. Restarted tapering May 2017. In 6weeks reduced to 100mg daily. Managed withdrawal symptoms till mid-sept. Now taking 150mg daily. Also prescribed Propanolol 40mg up to 3 times daily to manage anxiety and Quinapril 10mg daily for high blood pressure.

Link to comment
  • ChessieCat changed the title to Maybethistime: I want to be me again! Coming off Sertraline
  • Moderator Emeritus

Hi Maybethistime, 

 

Welcome to Surviving Antidepressants, I am glad that you found the site before you went any further in tapering off of Zoloft (sertraline).

 

For now it would be a very good idea for you to postpone tapering Zoloft until the spring as you have tapered quite a bit faster than is recommended here.  When an antidepressant is discontinued abruptly, tapered too quickly or doses alternated/skipped, this causes the central nervous system to destabilize which can result in withdrawal syndrome and the reason you experienced increased anxiety as you tapered.

 

You mention that you increased your dose of Zoloft from 100-150mg four days ago.  What symptoms are your currently experiencing since you did this updose?

 

I am not sure if you also intend to taper off of Propranolol at some point down the road but would like you to note that Beta blockers and alpha blockers also require slow tapering and for you to pay special attention as it is recommended that a person taper only one drug at a time.

 

To get you started, and familiarized with the protocols followed by SA, I am linking a few topics so that you have a better understanding of what is recommended here. 

 

At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.
  
What is Withdrawal Syndrome?
Before you begin tapering what you need to know
Why taper by 10% of my dosage?
Tips for Tapering off Zoloft / Sertraline

 

You will find a wealth of information here at Surviving Antidepressants as well as a supportive community that knows what you are dealing with.  Please feel free to connect with other members in their Introduction Threads and post questions regarding your own personal situation here in your Introduction Thread.   

 

Best,
BaroqueP

Current Prescription Drugs for Hypothyroidism:  Synthroid 100mcg / Cytomel 5mcg (15 years Pristiq/Effexor)

Tapering Schedule
September 15, 2016 - switched from Pristiq 50mg to Effexor XR 75mg; November 10, 2016 - reduced to 67.5 Effexor XR
December 9, 2016 - reduced 60.75
January 5, 2017 - reduced 54.67
January 30, 2017 - reduced to 49.0
February 20, 2017 - reduced to 44.0 
May 20, 2017 - reduced to 40.25 (holding for additional month due to late onset of withdrawal symptoms after this taper)
July 17, 2017 - reduced to 38.24
August 15, 2017 - reduced to 37.5 (50% of my original dose)

October 15, 2017 - reduced to 35.6

November 12, 2017 - reduced to 33.8
December 15, 2017 - up-dose to 35.6
December 28, 2017 - up-dose to 37.5

Link to comment

Hi BaroqueP

 

Thank you for your response and advice. I too am glad to have found SA as the tapering route I have taken is clearly not helpful or healthy. 

 

Since up dosing to 150mg from 100, I am still having anxiety, though at a slightly decreased intensity. I have been nauseous in the mornings and my appetite is affected, having to force myself to eat. I'm exhausted and demotivated and craving sleep most of the day.  Intrusive thoughts and memories have been bugging me, but I've been able to push them away. I'm agitated and irritable around people and want to be alone. Even my friends trying to cheer me up is annoying, though I know they are trying to understand what I am going through.

 

I am intending on dealing with one drug at a time as you recommend. 

 

I will be going through your links today to aid me get a better understanding of the process and what is actually going on. I also hope to connect with others here for peer support.

 

Regards 

Maybethistime

7 years use of sertraline to maximum dose of 200mg daily. Attempted tapering off Sept-Nov 2016. Withdrawal side-effects too unmanageable. Restarted tapering May 2017. In 6weeks reduced to 100mg daily. Managed withdrawal symptoms till mid-sept. Now taking 150mg daily. Also prescribed Propanolol 40mg up to 3 times daily to manage anxiety and Quinapril 10mg daily for high blood pressure.

Link to comment

One week after having increased sertraline back up to 150mg from 100mg.

I woke up Friday morning knowing that I was coming out of the trough of withdrawal. I felt able to travel to visit friends for the weekend, I found myself singing to myself in a semi-euphoria, I was thinking about how good I was feeling rather than bad.

I had a wobble yesterday with high anxiety. But, though exhausted, a 20min daytime nap was enough for me. I didn't feel the need to stay in bed for the rest of the day. 

I am feeling able to go to a 10day retreat again next month. I'd cancelled this during my withdrawal.

I have also felt like drawing again, which is helpful. I couldn't put pen to paper last week! 

7 years use of sertraline to maximum dose of 200mg daily. Attempted tapering off Sept-Nov 2016. Withdrawal side-effects too unmanageable. Restarted tapering May 2017. In 6weeks reduced to 100mg daily. Managed withdrawal symptoms till mid-sept. Now taking 150mg daily. Also prescribed Propanolol 40mg up to 3 times daily to manage anxiety and Quinapril 10mg daily for high blood pressure.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy